Gaining knowledge through research and understanding
Since the introduction of the Epidural in the mid 1930's, laboring mothers have been given epidurals on a more frequent basis. Throughout this time there has been numerous studies indicating problems with the use of epidurals.
There are many complications that can occur during an epidural, some of which are mild but some are extremely serious and can even cause cardiac arrest and death. The reasons for which these complications arise vary depending on the drugs used, dose administered, and concentration of certain drugs; Furthermore, without careful monitoring, a small complication can quickly become serious and problematic for the mother and child.
One must take a serious look at these complications and know them before an epidural is given. The patient should question the doctor on what is given during an epidural and what is to be expected. To often the doctor doesn't inform the patient on all aspects of the epidural, afraid that it might scare the mother away from having an epidural. If this is the case, he is not doing his duty on informing the patient in order for her to make an informed decision.
In 1975 Usubiaga reviewed 750,000 epidural anesthetics and found an incidence of severe neurological complications of 1:11,000.
In 1980 case reports by Reisner and Ravindran described neurologic
deficits following intrathecal
There are also complications that can effect the baby. Theses complications will not only harm the mother but can potentially harm the baby as well. Studies have shown that epidural anesthesia effects baby's. Although there aren't many studies and more have to be conducted, potential problems still exist, and until further studies are concluded, the mother should be aware of all potential risks to their child.
Most of these complications have been discovered only after serious problems occurred due to the drugs used and technique. In the 1970's anesthesiologists used the drug Bupivacaine, the most common anesthetic used for epidurals. This drug was given in high concentrations, and when it was mistakenly injected into the women's veins, instead of the epidural space, this would result in cardiac arrest causing death. This led to a ban of this concentration in obstetrics, but not a ban on the drug.
Seizures most often occur when concentrations of local anesthetic reach toxic levels in the Brain. Immediate actions must be taken to stop the seizure that could potentially result in fetal and Maternal Hypoxia, acidosis and death. This occurs when high doses of anesthetic are given in highly vascular areas. Prior to convulsions, the patient will show signs such as slurred speech or ringing in the ears. This is why close monitoring and verbal contact is required.
Toxic effects of local anesthetic drugs occur when excessive blood levels occur. This is due to:
Toxic effects due to anesthetic overdose primarily effect the Central Nervous System and Cardiovascular System. The nervous system is more susceptible to toxicity; Therefore, will be the first to show signs followed by the cardiovascular.
Signs of CNS Toxicity come in stages, the first being mild and the second severe.
Before any severe toxicity occurs the anesthesiologist should talk to the patient and ask how they feel. Any suggestion of confusion should alert the doctor of toxicity and injection should stop.
Depending on the drug and dose given the patient may go from awake to convulsion in a very short time.
Signs of CVS Toxicity also come in two stages mild and severe.
Tachycardia and Rise in blood pressure. This will occur if the is adrenaline in the local anesthetic.
Bradycardia with hypotention (low blood pressure). This will occur if the is no adrenaline in the anesthetic.
Essential Precautions to prevent Toxicity
Secure intravenous access before any dose of anesthetic is ever injected.
Treatment of Toxocity
Treatment of toxicity is based on the principal of Airway, Breathing, Circulation, and Drugs.
Too much acid in the blood and body. This is a distinctly abnormal condition. It results from the accumulation of acid or the depletion of alkaline reserves. The pH of the acidotic body measures below normal.
Acidosis is associated with some forms of diabetes, lung disease, and severe kidney disease. For a person with diabetes, this can lead to diabetic ketoacidosis.
This condition occurs when the anesthetic goes to high and the
patient loses sensation up to the face. The patient will sometimes
complain that she cannot feel herself breathing, Reassurance must be
given in order for the mother to feel calm. Oxygen may be given at
this point to help with breathing.
Though very rare, Epidural infection can occur. It is most often
caused by the instruments used. Therefore, meticulous aseptic sterile
conditions have to be used when administering epidural anesthesia,
especially outside the operating room
Sings of Epidural abscess are, lower limb weakness (4 day interval),
and paraplegia (24 hours after weakness) Early diagnosis and
aggressive antibiotic treatment will prevent the progression of
epidural abscess formation and the necessity for surgical drainage.
Sings of lumbosacral nerve injury include:
Sings of Femoral nerve damage include:
Sings of peroneal nerve damage include:
Inadvertent intravascular injection of local anesthetic may occur at any time during continuous epidural anesthesia. To alleviate this test doses of small amounts of local anesthetic must be given before any therapeutic epidural dose.
Negative aspiration of the catheter is not assurance that the tip is
intravascular. The mother must be watched closely for at least 3 to 5
minutes before reinfection. Inject only 5 ml increments of the drug.
Arrhythmias are caused by a disruption of the normal functioning of the electrical conduction system of the heart. Normally, the chambers of the heart (atria and ventricles) contract in a coordinated manner. The signal to contract is an electrical impulse that begins in the sinoatrial node (sinus node, SA node). It is conducted through the atria and stimulates them to contract. The impulse passes through the atrioventricular node (AV node), then travels through the ventricles and stimulates them to contract. Problems can occur anywhere along the conduction system, causing various arrhythmias. Problems can also occur in the heart muscle itself, causing it to respond differently to the signal to contract, also causing arrhythmias, or causing the ventricles to contract independently of the normal conduction system.
Arrhythmias include tachycardias (heartbeat too fast), bradycardias
(heartbeat too slow) and "true" arrhythmias (disturbed
rhythm). Arrhythmias are classified as lethal if they cause a severe
decrease in the pumping function of the heart. When the pumping
function is severely decreased for more than a few seconds, blood
circulation is essentially stopped, and organ damage (such as brain
damage) may occur within a few minutes. Lethal arrhythmias include
ventricular fibrillation, also ventricular tachycardia that is rapid
and sustained, or pulseless, and may include sustained episodes of